Vitamin C and E supplements do not lower the risk of pre-eclampsia in pregnant women with
a high chance of developing the condition, according to the results of a randomised trial
published online today (Thursday March 30, 2006) by The Lancet. The study also found that
vitamin C and E supplements might increase the rate of low birthweight babies.
In 1999, results of a small randomised trial suggested that vitamin C and E could reduce the
incidence of pre-eclampsia in pregnant women. In the latest trial, Lucilla Poston, Andrew
Shennan and colleagues from King’s College London, UK investigated the effect of the
supplements in a much larger group of women who were at risk of pre-eclampsia from a wide
range of different clinical conditions.
The investigators recruited over 2400 women at high risk of pre-eclampsia from 25 hospitals
in the UK. Half were assigned 1000mg of vitamin C and 400 IU (International Units) of
vitamin E and half placebo daily from the second trimester of pregnancy until delivery. They
found that the incidence of pre-eclampsia was similar in both groups (15% vs 16%). The
investigators also found that more low birthweight babies were born to women who took
the supplements when compared with those on placebo (28% vs 24%). Women receiving the
supplements also needed more treatment, including steroids, antihypertensive medication,
and magnesium sulphate (to prevent fits). However, there was no evidence that women
taking normal pregnancy multivitamin preparations increased the risk of low birthweight
babies or caused any harm.
Professor Poston states: “Although we gave high doses of vitamin C and vitamin E to
participants in this trial, they were below the maximum recommended intake in pregnant
women . . . Our findings of an increase in low birthweight and an increased need for
treatment, without any benefit in regard to pre-eclampsia suggest contraindication of these
high doses of vitamin C and vitamin E in pregnancy. There was however no evidence that
taking the small doses of vitamins in pregnancy specific multivitamin preparations gave any
cause for concern.’’ (Quote by e-mail; does not appear in published paper)
See also accompanying Comment.